Kentucky, 2006

Damaging Wind in Kentucky, April 17, 2006

April 17, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 17, 3:49 AM EST, 7 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 3:49 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
449 AM EDT MON APR 17 2006

.DISCUSSION...

STACKED LOW PRESSURE ACROSS SOUTHWEST IN CONTINUES TO CHURN TO THE
ESE. SPAWNED MCS DURING THE OVERNIGHT WANED CONSIDERABLY AS IT
ENTERED OUR CWA. CUMBERLAND VALLEY AND PORTIONS OF THE I-75 CORRIDOR
WERE SPARED COMPLETELY FROM THE RAIN. HAVE LARGE GRADIENT OF POPS TO
COVER THIS ACTIVITY EXITING FROM WEST TO EAST. EXPECT A LARGE
GRADIENT IN HIGH TEMPERATURES TODAY FROM NORTH TO SOUTH...AS TN
BORDER COUNTIES STARTING OUT IN THE UPPER 60S WITH PARTLY CLOUDY
SKIES...WILL SEE AT LEAST UPPER 70S IF NOT LOWER 80S...WHILE THE
BLUEGRASS WILL TOP OUT IN THE MID TO UPPER 60S AS CLOUDS STICK
AROUND AND NORTHERLY WINDS ENGAGE BEHIND THE DEPARTING LOW PRESSURE.

COOLER AND DRIER WEATHER WILL FOLLOW FOR TUESDAY...BEFORE
UNSETTLED WEATHER RETURNS TO THE FORECAST BY THE MIDDLE OF THE WEEK
AS LEFTOVER BOUNDARY RETURNS AS A WARM FRONT. GFS HAS WAFFLED THE
MOST WITH TIMING THE PRECIP...HOWEVER WITH BOTH THE NAM AND GFS
CONTINUING TO SHOW A GOOD SHOT OF PRECIP FOR WEDNESDAY...DECIDED TO
INCLUDE AT LEAST SLIGHT CHANCE POP AS A COMPROMISE. LEFT THE REST OF
THE FORECAST INTACT.

&&

.PREV DISCUSSION...

1108 PM EDT SUN APR 16 2006

HAVE BACKED OFF ON WINDS SLIGHTLY FOR TONIGHT...BUT OTHERWISE LEFT
THE FORECAST WITH LITTLE IN THE WAY OF CHANGE FROM THE PREVIOUS
ISSUANCE. REMOVED EVENING WORDING FROM THE ZFP.

703 PM EDT SUN APR 16 2006

BASED ON LATEST GUIDANCE...PRECIP APPEARS A LITTLE LESS LIKELY
TONIGHT/MONDAY IN OUR FAR SW COUNTIES. HAVE UPDATED THE FORECAST TO
REFLECT SLIGHTLY LOWER POPS IN THE SW...WHILE MAINTAINING
CATEGORICAL POPS IN OUR NE COUNTIES. HAVE ALSO BACKED OFF ON CLOUD
COVER A BIT IN THE SOUTHWEST LATE TONIGHT AND EARLY MONDAY. IN ALL
AREAS...HAVE UPDATED TO REFLECT THE PERIOD OF MOSTLY CLEAR SKIES
CURRENTLY BEING EXPERIENCED.

350 PM EDT SUN APR 16 2006

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...COMPLEX STORM SYSTEM
SHOULD BRING A DECENT SHOT OF RAINFALL TO AREAS TEASED BY RAIN
CHANCES OVER THE PAST COUPLE OF DAYS. COMPLICATED SETUP OVER THE
EASTERN CONUS PRESENTLY WITH A FILLING VERTICALLY STACKED LOW OVER
IOWA TRAILING A COLD FRONT ACROSS WESTERN ILLINOIS SOUTHWESTWARD INTO
ARKANSAS. A WARM FRONT IS DRAPED ACROSS INDIANA AND NORTHEASTERN
KENTUCKY EASTWARD INTO THE VIRGINIAS. NORTH OF THE BOUNDARY TEMPS ARE
IN THE 60S TO LOWER 70S WITH 80S JUST TO THE SOUTH. A LINE OF STORMS
WHICH FORMED ON THE LEADING EDGE OF INCREASING LOW-LEVEL JET OVER
WESTERN AND CENTRAL KENTUCKY HAS JUST ABOUT DIED AS IT ENTERED OUR
FORECAST AREA THANKS TO A DOME OF MID LEVEL DRY AIR VISIBLE ON THE
KOHX AND KFFC 12Z/16 SOUNDINGS. SOME OF THIS DRY AIR HAS EVEN MIXED
DOWN WITH DEWPOINTS FALLING INTO THE UPPER 40S AT KLOZ EARLIER.

STORM SYSTEM WILL DIVE SOUTHEAST OVER KENTUCKY TONIGHT. RAIN CHANCES
INCREASE FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS LOW-LEVEL JET
INCREASES AND SURFACE LOW NEARS. THE AREA CONTINUES TO BE COVERED BY
A SLIGHT RISK OF SEVERE FROM THE STORM PREDICTION CENTER. EARLIER
CONVECTION HAS INCREASED CLOUD COVER AND HELD TEMPS DOWN SO
INSTABILITY IS MARGINAL PRESENTLY BUT THIS IS PROGGED TO INCREASE TO
DECENT LEVELS OVERNIGHT. THE NAM IS MUCH STRONGER WITH THE SPEED OF
THE LOW-LEVEL JET OVERNIGHT INCREASING WINDS TO NEAR 50-KTS COMPARED
TO 35 TO 40-KTS ON THE GFS. LATE PANELS OF THE RUC HINT TOWARD THE
NAM SCENARIO AND WITH SUCH SPEED SHEAR AND DIRECTIONAL SHEAR EVIDENT
AS WELL...THE SEVERE THREAT REMAINS JUSTIFIED.

THE LOW TRACK...SOUTHEAST ACROSS EASTERN KENTUCKY...SHOULD KEEP THE
MOST PRECIP OVER OUR NORTHEAST QUADRANT AND WILL CARRY CATEGORICAL
POPS IN THIS AREA EXPECTING OVER A HALF INCH OF TOTAL QPF. EXPECT
POPS AND QPF TO TAPER DOWN OVER THE SOUTHWEST WITH ONLY AROUND A
TENTH OF AN INCH ANTICIPATED SOUTHWEST OF I-75. THE RAIN WILL
GRADUALLY END FROM WEST TO EAST MONDAY AS THE SURFACE LOW CONTINUES
OFF TO THE SOUTHEAST AND SKIES WILL GRADUALLY CLEAR MONDAY NIGHT.

MAV NUMBERS LOOKED REASONABLE TONIGHT AS CLOUDS KEEP TEMPS UP IN THE
LOWER 60S. EXPECT CLOUDS AND PRECIP TO KEEP TEMPS DOWN MONDAY AND
HAVE STAYED CLOSE TO THE COOLER MET NUMBERS. LOWS MONDAY NIGHT DEPEND
GREATLY ON HOW FAST SKIES CLEAR BUT EXPECT A NORTH TO SOUTH GRADIENT
WITH LOW 40S NORTH TO UPPER 40S SOUTH.

LONG TERM (TUESDAY THROUGH SUNDAY)...MADE VERY FEW CHANGES TO THE
EXTENDED PORTION OF THE FORECAST. RIDGE ALIGNED FROM EAST TEXAS
NORTH TO SOUTHERN HUDSON BAY WILL PROVIDE FOR A QUIET AND DRY
TUESDAY AND WEDNESDAY. DEEP VERTICALLY STACKED LOW WHICH DEVELOPS
OVER THE NORTHERN PLAINS ON TUESDAY WILL SLOWLY TRACK EASTWARD
THROUGH THE END OF THE WEEK SQUASHING THE UPPER RIDGE. FOLLOWED THE
00Z/16 ECMWF AND NCEP ENSEMBLE MEAN FOR THE FORECAST AS GFS HAS
SHOWN QUITE A BIT OF RUN TO RUN INCONSISTENCY WITH REGARDS TO INITIAL
FRONT SENT EAST BY THE PLAINS SYSTEM WEDNESDAY AND THURSDAY. WITH
BLOCKED PATTERN AND SURFACE HIGH IN PLACE ALONG THE EASTERN
SEABOARD...IT/S DOUBTFUL FRONT WILL BE SO QUICK. ECMWF/NCEP
ENSEMBLES TRACK FRONT INTO THE AREA ON THURSDAY AND STALL IT OUT OVER
THE TENNESSEE VALLEY AS SURFACE RIDGING OVER FLORIDA BLOCKS IT/S
PROGRESSION SOUTHWARD. WAVES FORM ON THE FRONT AND MOVE ACROSS THE
AREA BRINGING PERIODIC BOUTS OF RAIN THROUGH SATURDAY. ENSEMBLES ARE
AGGRESSIVE WITH PRECIP AMOUNTS OVER OUR AREA LATE IN THE WEEK AND
OVER THE WEEKEND AND THIS SET-UP WILL HAVE TO BE WATCHED. FOR NOW
WILL INCREASE POPS SLIGHTLY INTO THE CHANCE RANGE THURSDAY THROUGH
SATURDAY WITH STILL QUITE A BIT OF UNCERTAINTY. UPPER LOW MOVES INTO
THE NORTHEAST U.S. AND IT APPEARS HIGH PRESSURE WILL NUDGE IN FOR THE
END OF THE WEEKEND SO WILL GO WITH A DRY AND MILD SUNDAY FOR NOW.

MADE MINIMAL CHANGES TO TEMPS TUESDAY AND WEDNESDAY...HOWEVER
EXPECTED MAX VALUES THURSDAY THROUGH SATURDAY WERE LOWERED SOME
TOWARD CLIMO TO ACCOUNT FOR EXPECTED CLOUD COVER. KEPT BASICALLY WITH
PERSISTENCE FOR MIN TEMPS.

1230 PM EDT SUN APR 16 2006

CONTINUE TO MONITOR STORMS MOVING E ACROSS SOUTH CENTRAL KY. CURRENT
TIMING WOULD BRING THESE INTO JKL/S AREA AROUND 1730Z. STILL EXPECT
A DECREASING TREND AS THESE MOVE EAST...AND STILL NOT CONVINCED THEY
WILL MAKE IT INTO OUR AREA. HOWEVER...WITH CURRENT TRENDS HAVE
DECIDED TO ADD SLIGHT CHANCE OF THUNDERSTORMS TO OUR SOUTHWEST
FORECAST AREA. UPDATES OUT SHORTLY.

1049 AM EDT SUN APR 16 2006

AT 14Z STATIONARY FRONT REMAINS STRETCHED ACROSS THE NORTHEAST PART
OF FORECAST AREA. CONVECTION IN WESTERN KY HEADED ENE. NORTHERN AREA
OF CONVECTION HAS SHOWN SIGNIFICANT WEAKENING TREND...BUT SOUTHERN
PORTION STILL STRONG. CURRENT THINKING IS THAT CONVECTION WILL
WEAKEN AS IT MOVES EAST INTO LESS FAVORABLE ENVIRONMENT. 12Z
SOUNDINGS SHOW CAP 800 TO 850 MB...WITH 20C TEMPERATURE AT 850 AT
OHX. OHX SOUNDING AND MODEL SOUNDINGS INDICATE DRY MID LEVELS ACROSS
THE SOUTHERN PORTION OF FORECAST AREA. WILL LEAVE PRECIPITATION
FORECAST AS IS FOR TODAY...WITH CHANCE NEAR THE FRONTAL BOUNDARY IN
NORTH...AND NO MENTION IN SOUTH. IF CONVECTION OVER WESTERN KY HOLDS
TOGETHER AND LOOKS TO THREATEN THE SOUTH WILL UPDATE AS NEEDED.
BASED ON YESTERDAY/S HIGHS THE CURRENT TEMPERATURE FORECAST LOOKS
GOOD IN MOST AREAS. HAVE INCREASED TEMPERATURES ON THE HIGHER
MOUNTAINS THOUGH BASED ON VERY WARM SOUNDINGS ABOVE 925 AT OHX AND
CURRENT OBSERVED TEMPERATURES. BLACK MOUNTAIN ALREADY TO 68 DEGREES
AT 14Z AND HAD A HIGH YESTERDAY OF 81. UPDATED FORECAST SUITE WILL
BE ISSUED SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, Apr 17, 4:06 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
506 AM EDT MON APR 17 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
506 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Apr 17, 7:21 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
821 AM EDT MON APR 17 2006

KYZ050-051-171245-
BATH-MONTGOMERY-
821 AM EDT MON APR 17 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 821 AM EDT...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF MOUNT STERLING TO 6 MILES NORTHWEST
OF MOUNT STERLING TO 4 MILES EAST OF WINCHESTER...OR ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF JUDY TO SIDEVIEW TO 6 MILES WEST OF
WADES MILL...MOVING EAST AT 35 MPH. LOCALLY HEAVY RAINFALL...WIND
GUSTING TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE AS THESE SHOWERS AND
STORMS MOVE ACROSS THE AREA.

MM
Special weather statement, Apr 17, 7:42 AM EST, 3 hours 14 minutes before
KYZ044-050>052-059-060-171330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
842 AM EDT MON APR 17 2006

KYZ044-050>052-059-060-171330-
FLEMING-ROWAN-BATH-MONTGOMERY-MENIFEE-POWELL-
842 AM EDT MON APR 17 2006

...STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 842 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES SOUTH OF FLEMINGSBURG TO 7 MILES
NORTHEAST OF OWINGSVILLE TO 2 MILES SOUTHEAST OF OWINGSVILLE TO 9
MILES SOUTHEAST OF MOUNT STERLING TO 10 MILES SOUTH OF MOUNT
STERLING...MOVING EAST AT 30 MPH.

THE STORMS WILL BE NEAR PLUMMERS LANDING AROUND 850 AM EDT...MUSES
MILLS AROUND 855 AM EDT...WALTZ AROUND 900 AM EDT...TRIPLETT AROUND
905 AM EDT...TABOR AROUND 910 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

ABE
Special weather statement, Apr 17, 7:56 AM EST, 3 hours before
KYZ107-119-171345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT MON APR 17 2006

KYZ107-119-171345-
JOHNSON-MARTIN-
856 AM EDT MON APR 17 2006

...STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 856 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF PAINTSVILLE...OR 2 MILES NORTH OF BARNETTS CREEK...MOVING EAST AT
35 MPH.

THIS STORM WILL BE NEAR RIVER AROUND 905 AM EDT...HAMMOND AROUND 910
AM EDT...TOMAHAWK AROUND 915 AM EDT...INEZ AROUND 920 AM EDT...ANDY
AROUND 925 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

ABE
Local storm report, Apr 17, 10:42 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     THORNTON                37.16N 82.74W
04/17/2006                   LETCHER            KY   LAW ENFORCEMENT

            PORCH BLOWN OFF HOUSE AND ROOF TORN OFF TWO HOUSES. LOUD
            WHISTLING NOISE REPORTED. SEVERAL TREES BLOWN OVER.

&&

BTERRIZZ
Special weather statement, Apr 17, 10:52 AM EST, 4 minutes before
KYZ088-118-171645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1152 AM EDT MON APR 17 2006

KYZ088-118-171645-
LETCHER-HARLAN-
1152 AM EDT MON APR 17 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 1152 AM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 11 MILES EAST OF WHITESBURG TO 4 MILES SOUTH OF
WHITESBURG TO 16 MILES SOUTHWEST OF WHITESBURG...OR ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF PAYNE GAP TO DAY TO HIRAM...MOVING
EAST AT 35 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Local storm report, Apr 17, 10:56 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1156 AM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             CUMBERLAND              36.98N 82.99W
04/17/2006  E0.88 INCH       HARLAN             KY   TRAINED SPOTTER

&&

ABE

The radar

The Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harlan

When
April 17, 10:56 AM EST to 10:59 AM EST
Where
Harlan County, Lynch
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -82.917

Few trees and large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500338.